Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 31, NWS Twin Cities, MN

July 9, 2009Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 9, 2009, 8:58 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2009, 8:58 PM CDT (01:58 UTC)
Expired
Jul 9, 2009, 9:40 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 100158
SVRMPX
MNC091-165-100300-
/O.NEW.KMPX.SV.W.0031.090710T0158Z-090710T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1000 PM CDT

* AT 858 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 15 MILES WEST OF ODIN TO 13 MILES WEST OF
  SHERBURN TO 8 MILES WEST OF DUNNELL...AND MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUNNELL...
  CEYLON...
  SHERBURN...
  TRIMONT...
  ODIN...
  DARFUR...
  ORMSBY...
  WELCOME...
  FAIRMONT...
  ST JAMES...
  SOUTH BRANCH...
  LA SALLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 4351 9486 4410 9485 4411 9439 4393 9437
      4385 9437 4384 9435 4352 9427
TIME...MOT...LOC 0159Z 243DEG 34KT 4381 9501 4370 9496
          4358 9492

$$
2 follow-up statements
000 
WWUS53 KMPX 100223
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 PM CDT THU JUL 9 2009

MNC091-165-100300-
/O.CON.KMPX.SV.W.0031.000000T0000Z-090710T0300Z/
WATONWAN MN-MARTIN MN-
923 PM CDT THU JUL 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR MARTIN AND WATONWAN COUNTIES...

AT 923 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
BALL SIZE. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ECHOLS TO 5 MILES SOUTHWEST OF SOUTH BRANCH TO 3 MILES EAST OF
WELCOME...AND MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...SOUTH BRANCH...GROGAN...EAST
CHAIN...TRUMAN...NORTHROP...GRANADA...LEWISVILLE AND MADELIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN MINNESOTA.

&&

LAT...LON 4351 9486 4410 9485 4411 9439 4393 9437
      4385 9437 4384 9435 4352 9427
TIME...MOT...LOC 0223Z 243DEG 34KT 4394 9466 4383 9459
          4366 9455

$$
000 
WWUS53 KMPX 100240
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT THU JUL 9 2009

MNC091-165-100250-
/O.CAN.KMPX.SV.W.0031.000000T0000Z-090710T0300Z/
WATONWAN MN-MARTIN MN-
940 PM CDT THU JUL 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN AND WATONWAN COUNTIES
IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED AND MOVED OUT OF
THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN MINNESOTA.

LAT...LON 4351 9486 4410 9485 4411 9439 4393 9437
      4385 9437 4384 9435 4352 9427
TIME...MOT...LOC 0240Z 251DEG 43KT 4389 9429

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:31 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 6:31 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT THU JUL 9 2009

.AVIATION... /00Z TAF ISSUANCE/

MESSY FORECAST AHEAD FOR MOST OF THE TAF SITES. SURFACE COLD FRONT
JUST WEST OF KAXN ATTM WITH SCATTERED RW/TRW CONTINUING TO DEVELOP
IN THE VICINITY. BOUNDARY WILL MOVE VERY SLOWLY EASTWARD OVERNIGHT
AND LIKELY STILL BE WEST OF KMSP BY DAYBREAK. SURFACE DEW POINTS
CONTINUE TO RISE WITH LOWER 70S NOTED FROM SW MN UP TO NEAR KAXN.
THIS MOIST AXIS WILL GRADUALLY TURN EASTWARD OVERNIGHT WITH
EASTERN AND SOUTHERN MN AND WEST CENTRAL WI VULNERABLE FOR
EXTENSIVE MVFR CEILINGS AND FOG. HAVE INDICATED THIS FOR KRWF
THROUGH KMSP...KRNH AND KEAU DURING THE OVERNIGHT HOURS. EXPECT
SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE DEVELOPING ALONG AND
AHEAD OF THE FRONT AND USED TEMPO GROUPS THIS EVENING FOR KRWF AND
KSTC AND DURING THE OVERNIGHT HOURS AT KMSP AS WELL AS KRNH AND
KEAU. CEILINGS TO IMPROVE TO VFR IN THE MORNING FOR THE EASTERN
AND SOUTHERN AREAS WITH INCREASING W TO NW SURFACE WINDS SPREADING
ACROSS THE FA.

&&

.DISCUSSION... /ISSUED 335 PM CDT THU JUL 9 2009/

A TRICKY CONVECTION FORECAST THIS EVENING. STRONG STORMS FAR NW
IOWA JUST NORTH OF THE 12C H7 TEMP AND INCREASING LOW LEVEL CONV.
RUC ANALYSIS OF 850 MB WINDS SHOWING A TENDENCY FOR MORE SW/WSW
WINDS FARTHER NORTH OVER WEST CENTRAL MN...WHILE MAINTAINING MORE
S WINDS OVER EASTERN NEB. STRONG SW 850 WIND CONTINUE INTO EAST
CENTRAL MN. IT WOULD APPEAR THAT THE GREATEST SVR WX THREAT WOULD
BE OVER SW OR SOUTH CENTRAL MN THIS EVENING. STILL EXTENSIVE CLOUD
COVER OVER MUCH OF MN CWA WITH A FEW POCKETS OF CLEARING OVER
WEST CENTRAL. A FEW STRONG STORMS COULD DEVELOP NEAR THE COLD
FRONT WITH STILL REMAINING STRONG SHEAR. NO WELL DEFINED HOT PROD
AHEAD OF THE COLD FRONT...AND CONV WILL BECOME LESS DEFINED LATER
THIS EVENING. CONTINUED WARM ADVECTION AND CONV OVER NW IA COULD
MAINTAIN ITSELF OVER FAR SOUTHERN MN OVERNIGHT. WILL KEEP THE
HIGHEST POPS OVER THIS AREA AND MAY NEED TO WATCH FOR POSSIBLE
TRAINING WITH THE MOISTURE PLUME IN PLACE.

OTHERWISE...THE ABOVE MENTIONED ZONE OF WARM ADVECTION MAY BE
MAINTAINED OVER SOUTH CENTRAL MN FRIDAY AS WESTERLY UPPER JET
RIDES ACROSS N MN. SATURDAY STILL LOOKS GOOD WITH RIDGE PASSING
OVER AREA. SOME MID LEVEL WARM ADVECTION DEVELOPS ON SUNDAY BUT
AS RIDGE PASSES BY BUT THIS MAY BE CONFINED MORE TO SW MN, BETTER
CHANCE FOR MORE WIDESPREAD PRECIP APPEARS TO BE ON TUESDAY AND
TUESDAY NIGHT WITH ANOTHER VIGOROUS TROF RIDES ACROSS THE NORTHERN
ROCKIES. ACTUALLY A SIMILAR SCENARIO TO LAST NIGHT AND TODAY BUT
PERHAPS A FASTER MOVING SYSTEM. TEMP TRENDS APPEAR TO BE NEAR THE
NORMAL FOR THIS TIME OF YEAR FOR THE NEXT FEW DAYS...LOOKING AT
THE ENSEMBLE ANOMALY ANALYSIS. PERHAPS A BIT BELOW AFTER FRONTAL
PASSAGES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JPR
Hazardous weather outlook, Jul 9, 1:43 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
143 PM CDT THU JUL 9 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
143 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST CENTRAL AND
SOUTHWEST MINNESOTA THIS AFTERNOON...AND EXPAND EASTWARD ACROSS
THE OUTLOOK AREA THIS EVENING AS A COLD FRONT ARRIVES. ANY STORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL LINGER IN CLOSE PROXIMITY TO FAR SOUTH
CENTRAL MINNESOTA AND EASTERN PORTIONS OF WEST CENTRAL WISCONSIN
FRIDAY RESULTING IN CHANCES FOR SHOWERS AND THUNDERSTORMS IN THESE
AREAS.

MORE THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY NIGHT...AS
ANOTHER FRONT ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE ENTIRE
OUTLOOK AREA.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:33 PM CDTSpecial Weather StatementMPXBlue Earth42 min
Jul 9, 10:08 PM CDTSpecial Weather StatementMPXWaseca52 min
Jul 10, 12:59 AM CDTSpecial Weather StatementMPXFaribault, Freeborn, Martin76 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.